Thunderstorm Wind, Hinds
- When
- June 27, 2:12 PM CST
- Where
- Hinds County, 1.37 mi NE of Champion Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.362, -90.501
Several trees and many large limbs were blown down.
Scattered to numerous afternoon thunderstorms developed across the region both on June 27th and 28th. Many of these storms became severe and produced damaging wind gusts which downed trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered to numerous afternoon thunderstorms developed across the region both on June 27th and 28th. Many of these storms became severe and produced damaging wind gusts which downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 9:45 AM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT FRI JUN 27 2008 .DISCUSSION...COULD BE ANOTHER INTERESTING DAY TODAY FOR CONVECTION. WITH THE LACK OF WIDESPREAD CONVECTION YESTERDAY THE ATMOSPHERE REALLY DIDNT GET WORKED OVER TOO MUCH. MOISTURE IS SLIGHTLY BETTER THAN YESTERDAY AS WELL...ESPECIALLY IN THE LOWER LEVELS WHERE IT LOOKS LIKE DEWPOINTS WILL LIKELY REMAIN IN THE UPPER 60S(INSTEAD OF DROPPING INTO THE MID TO LOWER 60S LIKE YESTERDAY). TEMPERATURES ARE WARMING UP FAST WITH MID 80S ALREADY ACROSS MOST OF THE AREA. WV SHOWS AND AREA OF LIFT/ENHANCEMENT OVER CNTRL MS AND THIS COULD COME INTO PLAY PRETTY SOON. ALSO THE RUC IS SHOWING SOME COLD POCKETS WORKING SOUTH INTO THE CWA. THIS IS HAVING AN EFFECT ON THE AREA AS IT IS KEEPING OUR LAPSE RATES FROM IMPROVING LIKE PREVIOUSLY THOUGHT. LOCAL SNDGS SHOW VT AGAIN IN THE 27-28 RANGE ACROSS MOST OF THE ARKLAMISS AND THIS IS STILL PRETTY GOOD. WET MICROBURST CHECKLIST ONCE AGAIN SHOWS A DECENT RISK FOR STRONG TO SEVERE STORMS ESPECIALLY ALONG AND NORTH OF I 20. THE SOUTH LAPSE RATES WILL NOT BE QUITE AS STEEP AND CONVECTION MAY FIRE A LITTLE TOO QUICKLY WHICH WOULD HURT OVER ALL INSTABILITY AS THIS AREA WOULD NOT BE ABLE TO WARM TO POTENTIAL. ONCE AGAIN THE UPPER LEVEL FEATURES ARE QUITE SUBTLE AND WITH NO REAL FLOW TO TALK ABOUT IN THE MID LEVELS CONVECTION WILL BE SOLELY DEPENDANT ON MESOSCALE FEATURES I.E. OLD BOUNDARIES FROM YESTERDAY AND NEW OUTFLOW BOUNDARIES FROM STORMS TODAY. OVERALL SCT CONVECTION ACROSS THE NORTH AND WIDESPREAD CONVECTION IN THE SOUTH LOOKS TO BE CASE WITH ISLTD TO SCT STRONG STORMS AND SOME OF THOSE REACHING SEVERE LIMITS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. UPDATED ZFP AND GRIDS WILL BE OUT SHORTLY ALTHOUGH THE CURRENT FORECAST IS HANDLING THINGS QUITE WELL AS WE SPEAK. && .AVIATION...VFR CONDITIONS WILL PERSIST UNTIL CONVECTION STARTS. ONCE THAT OCCURS STORMS WILL CAUSE CEILINGS TO TEMPORARILY DROP INTO MVR STATUS WITH VISBIES FALLING INTO IFR STATUS. STRONG WINDS WILL BE POSSIBLE FROM STORMS ALONG WITH SOME SMALL HAIL(BUT THE HAIL RICK IS NOT NEARLY SIGNIFICANT ENOUGH TO MENTION IN THE TAFS AT THIS TIME). CONVECTION SHOULD ONCE AGAIN CALM DOWN QUICKLY AFTER SUNSET WITH VFR CONDITIONS TAKING OVER ONCE AGAIN. AFTER THAT SOME LOW CLOUDS OR FOG MAY BE AN ISSUE DURING THE EARLY MORNING HOURS BUT THAT IS STILL UP IN THE AIR...ESPECIALLY SINCE THIS HAS HAD A HARD TIME MATERIALIZING THE LAST FEW NIGHTS. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 91 72 91 71 / 46 16 25 23 MERIDIAN 91 70 90 70 / 54 21 26 25 VICKSBURG 91 73 92 72 / 37 13 25 22 HATTIESBURG 89 71 91 71 / 66 21 45 23 NATCHEZ 88 71 89 71 / 56 16 45 19 GREENVILLE 93 73 93 71 / 23 12 26 45 GREENWOOD 92 72 92 72 / 25 14 26 45 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1012 AM CDT FRI JUN 27 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281515- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1012 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED STRONG STORMS PRODUCING SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE POSSIBLE FROM MIDDAY THROUGH THE EARLY EVENING HOURS TODAY. THE POSSIBILITY OF A FEW STORMS REACHING SEVERE LIMITS AND PRODUCING HAIL LARGER THAN DIMES OR WINDS TO 60 MPH WILL BE GREATEST ALONG AND NORTH OF THE I-20 CORRIDOR. IN ADDITION...TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH MANY STORMS AND THE QUICK ONE TO TWO INCHES OF RAINFALL THEY COULD DELIVER IN ISOLATED LOCATIONS MAY CAUSE MINOR PONDING OF WATER ISSUES. A WEAK UPPER LEVEL DISTURBANCE PARKED OVER THE ARKLAMISS WILL ONCE AGAIN COMBINE WITH MOIST FLOW OFF THE GULF OF MEXICO TO PRODUCE SCATTERED THUNDERSTORMS TODAY. LEVELS OF INSTABILITY AND WIND SHEAR SHOULD NOT BE SUFFICIENT FOR THE WIDESPREAD PRODUCTION OF SEVERE STORMS...BUT POCKETS OF HIGHER INSTABILITY SHOULD STILL BE ABLE TO GENERATE SOME ISOLATED INTENSE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS LOCATIONS NORTH OF INTERSTATE TWENTY BETWEEN LATE SATURDAY AFTERNOON AND SUNDAY MORNING. THE RISK FOR SEVERE STORMS WILL BE HIGHEST DURING THIS TIME FRAME ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ANY SEVERE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAINFALL. THE COMBINATION OF AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT SHOULD GENERATE POWERFUL THUNDERSTORMS TO THE NORTHWEST OF THE REGION DURING THE DAY SATURDAY. THESE STORMS WILL MOVE TOWARD THE ARKLAMISS SATURDAY AFTERNOON THROUGH THE OVERNIGHT HOURS SATURDAY. MOST CLUSTERS OF STORMS WILL LIKELY HAVE A TENDENCY TO WEAKEN AS THEY HEAD INTO THE LOWER MISSISSIPPI VALLEY...BUT LOCATIONS NORTH OF INTERSTATE TWENTY WILL STILL HAVE THE POTENTIAL TO EXPERIENCE SOME SEVERE WEATHER DURING THIS PERIOD. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY AS THE UPPER DISTURBANCE AND ASSOCIATED COLD FRONT PERSIST ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 207 PM CDT FRI JUN 27 2008 MSZ053-054-059-271935- JEFFERSON MS-CLAIBORNE MS-COPIAH MS- 207 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 9 MILES SOUTHWEST OF BLUE HILL AT 207 PM CDT...MOVING NORTHEAST AT 13 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CLAIBORNE...COPIAH AND JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT FRI JUN 27 2008 MSZ048-272000- HINDS MS- 231 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF RAYMOND AT 231 PM CDT...MOVING NORTH AT 18 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN HINDS COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 247 PM CDT FRI JUN 27 2008 MSZ018-019-272015- BOLIVAR MS-SUNFLOWER MS- 247 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF SHAW AT 247 PM CDT... MOVING NORTHEAST AT 17 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN BOLIVAR AND SUNFLOWER COUNTIES...INCLUDING THE CITIES OF CLEVELAND AND SHAW...SHOULD MONITOR THIS STORM CLOSELY. BANNAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT FRI JUN 27 2008 MSZ048-272020- HINDS MS- 249 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF RAYMOND AT 249 PM CDT...MOVING NORTHEAST AT 14 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN HINDS COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG 7 E FAYETTE 31.71N 90.94W
06/27/2008 JEFFERSON MS LAW ENFORCEMENT
TREE LIMBS DOWN ACROSS HIGHWAY 28 EAST OF FAYETTE.
&&
JALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL WATERPROOF 31.81N 91.39W
06/25/2008 E0.88 INCH TENSAS LA PUBLIC
PENNY TO NICKEL SIZE HAIL IN THE WATERPROOF AREA.
&&
AGThe Jackson/Brandon,MS radar (KDGX), 49 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
16 thunderstorm wind, 2 hail, 1 strong wind. Local standard time, as filed.
Several trees and many large limbs were blown down.
Four large trees were blown down and destroyed a portion of fence. Damage occurred at the intersection of Bonus and Elmo Roads.
One large tree fell on a house and caused significant damage.
A few trees were blown down across Highway 18.
Two trees were blown down across Highway 18.
A few power lines were blown down along Highway 35 North.
A few trees and 1 power line were blown down.
A few trees and a power line were blown down.
A few trees and power lines were blown down.
Several trees were blown down off Highway 39 just south of DeKalb.
A few trees were blown down along Dixie Garden Road.
Several trees were blown down off Great Southern Road.
A few trees were blown down.
A couple trees were blown down east of Bay Springs and north of Stringer.
Numerous trees were blown down off Highway 504, Gip Wall Road, and Kennedy Road near the the Newton/Jasper County line.
A power pole was snapped at the Gate to Camp Shelby.
A few trees were blown down and downed some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119771, 119768, 119776, 119778, 119780, 119783, 119787, 119793, 119789, 119796, 119795, 119794, 119801, 119802, 119808, 119817, 119814, 119820, 119823.